Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 64, NWS Little Rock, AR

July 20, 2009Dallas County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 20, 2009, 7:17 AM CDT for Dallas County, Arkansas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2009, 7:17 AM CDT (12:17 UTC)
Expired
Jul 20, 2009, 9:15 AM CDT
In force
118 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Dallas County, AR

The radar

The Little Rock radar (KLZK), 103 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:19 AM CDT, 58 minutes earlier.

Area forecast discussion, Jul 20, 6:19 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
619 AM CDT MON JUL 20 2009

.AVIATION...
A WARM FRONT WILL LIFT THROUGH THE REGION TODAY WITH ISOLATED TO
SCATTERED CONVECTION DEVELOPING ALONG THE BOUNDARY THIS MORNING WITH
THE BEST CHANCES AT KPBF AND KLLQ. ADDITIONAL CONVECTION MAY
DEVELOP OVER THE WEST LATER TODAY AS THE NEXT STORM SYSTEM
APPROACHES. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE STATE
FROM THE NORTH LATE IN THE PERIOD WITH KHRO AND KPBK HAVING THE
BEST CHANCES OF SEEING PRECIPITATION. SOUTH TO SOUTHEAST FLOW WILL
CONTINUE THROUGH THE PERIOD WITH GENERALLY VFR CONDITIONS EXCEPT
IN AND NEAR THUNDERSTORM ACTIVITY WHERE MVFR CONDITIONS ARE
EXPECTED. NO AMENDMENTS WILL BE ISSUED AT KHOT DUE TO
COMMUNICATION OUTAGE.

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT MON JUL 20 2009/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT

WV IMAGERY AND UPPER AIR ANALYSIS SHOWS DEEP TROF OVER THE EASTERN
CONUS...WITH TROUGH AXIS STRETCHING FROM THE GREAT LAKES REGION
SOUTH INTO THE FL PANHANDLE. UPPER LEVEL RIDGE IN PLACE FROM THE
SW CONUS INTO THE NORTHERN PLAINS. UPPER LEVEL WAVES CONTINUE TO
ROTATE AROUND THE UPPER RIDGE OVER THE CENTRAL AND SOUTHERN
PLAINS. THIS SCENARIO WILL BECOME A MAJOR PLAYER IN THE FORECAST
THROUGH MUCH OF THE SHORT TERM PERIOD.

ISODROSOTHERMAL ANALYSIS REVEALS INCREASING LOW LEVEL MOISTURE WITH
DEWPOINTS IN THE MID 60S ACROSS MUCH OF ARKANSAS EARLY THIS MORNING
AS A RESULT OF A RETURN OF SOUTHERLY SURFACE FLOW. TEMPERATURES HAVE
REMAINED IN THE 60S STATEWIDE THIS MORNING...WITH SOME LOW 70S
ACROSS SOUTHERN ARKANSAS. SHOULD SEE MORNING LOWS THIS MORNING A FEW
DEGREES WARMER THAN OVER THE WEEKEND FROM THE HIGHER MOISTURE.
EXPECT MAINLY DRY CONDITIONS THROUGH MUCH OF MONDAY...WITH ONLY A
SLIGHT CHANCE FOR SHOWERS AND AN ISOLATED THUNDERSTORM ACROSS THE
SOUTHWEST HALF OF THE CWA THROUGH THIS AFTERNOON.

ATTENTION THEN TURNS TO AN APPROACHING SHORTWAVE IN THE NORTHWEST
FLOW ALOFT...WHICH WILL BRING SIGNIFICANT POTENTIAL FOR SHOWERS AND
THUNDERSTORMS STARTING MONDAY NIGHT THROUGH WEDNESDAY. MOST MODEL
SOLUTIONS ARE RESOLVING THIS SCENARIO WELL...WITH GOOD AGREEMENT
BETWEEN THE NAM...GFS...AS WELL AS THE ECMWF. THE ONLY SIGNIFICANT
DISAGREEMENTS EXIST IN THE AMOUNT OF QPF EXPECTED AND SLIGHT
DIFFERENCES IN THE TIMING OF HEAVIEST PRECIP...BUT ARE STILL IN
DECENT AGREEMENT.

HAVE CHANCE POPS INCREASING STARTING THIS EVENING ACROSS WESTERN
ARKANSAS...THEN SPREADING EAST ACROSS THE REST OF THE CWA DURING
MUCH OF TUESDAY...WITH LIKELY POPS MIDDAY TUESDAY. HIGHEST  QPF WILL
BE ACROSS THE WESTERN HALF OF THE CWA...WITH AVERAGE STORM TOTAL QPF
OF 1 TO 2 INCHES STATEWIDE...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
LOCALIZED FLASH FLOODING WILL BE A CONCERN TUESDAY INTO WEDNESDAY AS
SOME ISOLATED AREAS MAY SEE OVER 3 INCHES. SOME STORMS WILL ALSO
HAVE THE POTENTIAL TO BECOME STRONG...POSSIBLY SEVERE. HOWEVER...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME DUE TO MUCH OF THE
INSTABILITY BEING ELEVATED IN NATURE. CHANCES OF RAIN DECREASE
FROM WEST TO EAST WEDNESDAY INTO THURSDAY AS THE UPPER LEVEL
SHORTWAVE EXITS TO THE EAST.

THE REST OF THE SHORT TERM LOOKS MAINLY DRY AT THIS TIME...WITH THE
NEXT SIGNIFICANT CHANCE FOR RAIN NOT EXPECTED UNTIL THE LONG TERM
PERIOD. TEMPERATURES IN THE SHORT TERM WILL BE IN THE 80S TO AROUND
90 THIS AFTERNOON...BUT IN THE 70S AND LOW 80S TUESDAY WITH THE
CLOUD COVER AND RAINFALL EXPECTED. TEMPERATURES SHOULD BEGIN TO
REBOUND WEDNESDAY AND THURSDAY...BUT CONTINUE TO REMAIN JUST BELOW
NORMAL WITH HIGHS IN THE 80S TO AROUND 90.

LONG TERM...FRIDAY THROUGH SUNDAY

MEDIUM RANGE MODELS IN GENERALLY DECENT AGREEMENT IN THE SYNOPTIC
SCALE BUT CONSIDERABLE DIFFERENCES EXIST IN THE FINER DETAILS. WHILE
MODELS AGREE IN AMPLIFYING THE UPPER FLOW THROUGH THE PERIOD WITH
STRONG RIDGE OVER WESTERN NORTH AMERICA AND DEEP DOWNSTREAM TROFFING
OVER THE GREAT LAKES...CONSIDERABLE DIFFERENCES SHOW UP IN THE
TIMING AND STRENGTH OF INDIVIDUAL SHORTWAVES. ECMWF CONTINUES TO
SHOW THE BEST RUN TO RUN CONSISTENCY BETWEEN ALL MEDIUM RANGE MODELS
AND REMAINS THE PREFERRED SOLUTION THIS MORNING.

PERIOD INITIATES WITH UPPER HIGH OVER THE WESTERN CONUS AND BROAD
TROFFING OVER THE EASTERN CONUS. UPPER PATTERN AMPLIFIES WITH TIME
WITH FORECAST AREA IN A PREDOMINATE NORTHWEST FLOW ALOFT THROUGH THE
PERIOD. SEVERAL DISCRETE WAVES MOVING THROUGH THE PREVAILING FLOW
JUSTIFY MAINLY DIURNALLY DRIVEN PRECIPITATION CHANCES ON FRIDAY AND
SATURDAY. THE BEST CHANCE OF SEEING PRECIPITATION WILL BE SATURDAY
NIGHT/SUNDAY AS COLD FRONT MOVES THROUGH THE REGION. FRONT APPEARS
TO BE FAIRLY DYNAMIC AT THIS POINT BUT WILL ONLY KEEP POPS IN THE
SCATTERED CATEGORY AS MODELS ARE SURE TO FLUCTUATE THIS FAR OUT.

EVEN WITH SOUTHEAST SURFACE FLOW...BELIEVE MEX NUMBERS MAY BE
SLIGHTLY OVERDONE ESPECIALLY ON SUNDAY WITH EXPECTED CLOUD COVER AND
PRECIPITATION CHANCES. WILL UNDERCUT GUIDANCE THROUGH THE PERIOD AND
SEE IF MODELS COME INTO BETTER AGREEMENT WITH TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     83  65  76  65 /  10  40  60  70
CAMDEN AR         90  69  83  70 /  20  50  60  60
HARRISON AR       84  64  75  62 /  20  50  70  60
HOT SPRINGS AR    87  69  80  67 /  20  50  70  60
LITTLE ROCK   AR  87  67  79  68 /  20  40  60  70
MONTICELLO AR     89  68  82  70 /  20  40  60  70
MOUNT IDA AR      86  68  80  66 /  20  50  70  50
MOUNTAIN HOME AR  85  64  77  63 /  10  40  70  60
NEWPORT AR        84  65  78  66 /  10  30  60  70
PINE BLUFF AR     88  68  80  69 /  20  40  60  70
RUSSELLVILLE AR   86  67  78  65 /  20  50  70  60
SEARCY AR         85  65  78  67 /  20  40  60  70
STUTTGART AR      87  66  79  69 /  20  40  60  70
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...62 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, Jul 20, 5:00 AM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON JUL 20 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT...JUST TO THE SOUTHWEST OF ARKANSAS THIS MORNING...WILL
MOVE SLOWLY TOWARD THE REGION ON MONDAY...WITH MOISTURE INCREASING
AS IT DOES. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP NEAR THE FRONT THIS AFTERNOON...MAINLY TO THE SOUTH AND WEST
OF LITTLE ROCK. THE THREAT OF ORGANIZED SEVERE WEATHER IS LOW.

A COLD FRONT IN THE NORTHERN PLAINS WILL THEN APPROACH ARKANSAS FROM
THE NORTH TONIGHT AS THE WARM FRONT MOVES THROUGH. A LARGE CLUSTER
OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP IN ADVANCE OF
THIS FEATURE AND INTO THE NATURAL STATE. THE BEST CHANCES OF SEEING
PRECIPITATION TONIGHT WILL OVER THE WEST AND NORTHWEST PART OF THE
FORECAST AREA. ONCE AGAIN...SEVERE WEATHER CHANCES WILL BE MINIMAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL SPREAD EASTWARD ACROSS THE STATE ON
TUESDAY WITH MOISTURE LEVELS INCREASING BEHIND THE AFOREMENTIONED
WARM FRONT. THIS INCREASE IN MOISTURE WILL HELP ENERGIZE SOME OF THE
STORMS AND SOME OF THEM MAY BE STRONG TO POSSIBLY SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY CONCERN.

IN ADDITION...LOCALLY HEAVY RAIN IS EXPECTED. WIDESPREAD ONE TO TWO
INCH AMOUNTS ARE LIKELY TUESDAY INTO TUESDAY NIGHT AND SOME AREAS
COULD SEE IN EXCESS OF THREE INCHES. SOME PONDING OF WATER AND MINOR
STREET FLOODING IS POSSIBLE.

THE WEATHER WILL REMAIN SOMEWHAT UNSETTLED THE REMAINDER OF THE WEEK
AS WEAK SYSTEMS ALOFT ARRIVE FROM THE NORTHWEST. HOWEVER...ANY
PRECIPITATION WILL BE HIT AND MISS...AND NOT AS WIDESPREAD AS THE
EVENT ON TUESDAY. THE NEXT CHANCE OF WIDESPREAD PRECIPITATION WILL
BE LATE IN THE PERIOD AS ANOTHER COLD FRONT APPROACHES FROM THE
NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE MONDAY NIGHT AND ESPECIALLY
TUESDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:31 AM CDTFlash Flood WarningLZKPulaski, Saline119 min
Jul 20, 2:47 PM CDTSevere Thunderstorm WarningLZKBoone43 min
Jul 20, 3:23 PM CDTSevere Thunderstorm WarningLZKClark, Ouachita37 min
Jul 20, 3:33 PM CDTFlash Flood WarningLZKClark, Ouachita117 min
Jul 20, 3:37 PM CDTSevere Thunderstorm WarningLZKMontgomery, Polk, Scott38 min
Jul 20, 3:49 PM CDTSevere Thunderstorm WarningLZKClark, Hot Spring, Pike56 min
Jul 20, 4:03 PM CDTSevere Thunderstorm WarningLZKCalhoun, Clark, Dallas, Ouachita57 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.